Motion of a two-dimensional monopolar vortex in a bounded rectangular domain

J.H.G.M. van Geffen, V.V. Meleshko and G.J.F. van Heijst
Physics of Fluids 8, 2393-2399 (1996)


In this paper we describes results of a study of the two-dimensional motion of a distributed monopolar vortex in a viscous incompressible fluid in a bounded rectangular domain with free-slip and no-slip boundary conditions. In the case of free-slip walls the motion of the vortex centre can be satisfactorily modelled by a single point vortex in an inviscid fluid. Comparison of the results of both models reveals a good quantitative agreement for the trajectories of the vortex centres and of the period of one revolution around the centre of the domain, for moderate viscous effects (Re=1000 and more). In a domain with no-slip walls the distributed monopolar vortex moves to the centre of the domain along a curved but not smooth trajectory due to the interaction of the monopole and the wall-induced vorticity.


   I. Introduction
  II. Models for the vortex motion in a rectangular domain
 III. Results for a domain with free-slip walls
  IV. Results for a domain with no-slip walls
      A. Motion of a Bessel monopole
      B. Motion of a Rankine monopole
      C. Motion of a Gaussian monopole
   V. Conclusions

Full paper (627kB)

<=== main publication list
<=== list of papers for which 'nsevol' is used

Jos van Geffen -- Home  |  Site Map  |  Contact Me

last modified: 19 July 2016